Alert archive / Minnesota / Red Flag Warnings in 2016
Red Flag Warning 6, NWS Duluth, MN
NWS Duluth, MN issued this red flag warning at May 21, 2016, 10:16 AM CDT for 7 counties in Minnesota. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 21, 2016, 10:16 AM CDT (15:16 UTC)
- Expired
- May 21, 2016, 8:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Duluth, MN
Counties Aitkin County, MN, Carlton County, MN, Cook County, MN, Itasca County, MN, Koochiching County, MN, Lake County, MN, Saint Louis County, MN
The radar
The Duluth radar (KDLH), 69 km from the middle of the area, began a volume at 15:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 3.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2313 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
533 WWUS83 KDLH 211516 RFWDLH URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 1016 AM CDT SAT MAY 21 2016 ..ANOTHER VERY DRY AND WARM DAY ACROSS NORTHERN MINNESOTA... .THE VERY DRY AIRMASS WHICH HAS BEEN ACROSS NORTHERN MINNESOTA FOR THE PAST FEW DAYS WILL CONTINUE TO AFFECT THE WEATHER THROUGH SUNDAY. SKIES ARE EXPECTED TO REMAIN MAINLY SUNNY ACROSS THE MAJORITY OF NORTHERN MINNESOTA INCLUDING THE SUPERIOR NATIONAL FOREST...THE ENTIRE BOUNDARY WATERS CANOE AREA...VOYAGEURS NATIONAL PARK...LAKE WINNIBIGOSHISH AREA...AND THE POKEGAMA LAKE AREA. RELATIVE HUMIDITY VALUES ARE EXPECTED TO DIP TO 15 TO 20 PERCENT THIS AFTERNOON. THERE IS A POSSIBILITY OF A SHOWER...POSSIBLY AN ISOLATED THUNDERSTORM MAINLY EAST OF A SEA GULL LAKE TO LUTSEN LINE AFTER 2 PM THIS AFTERNOON. THE SAME DRY CONDITIONS WILL BE LIKELY TO OCCUR SUNDAY. MNZ010>012-018-019-026-035-037-220100- /O.NEW.KDLH.FW.W.0006.160521T1516Z-160522T0100Z/ KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTH ITASCA-CENTRAL ST. LOUIS-SOUTH ITASCA-NORTHERN AITKIN- CARLTON/SOUTH ST. LOUIS- 1016 AM CDT SAT MAY 21 2016 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR VERY DRY CONDITIONS IN NORTHERN MINNESOTA INCLUDING MUCH OF THE SUPERIOR NATIONAL FOREST... THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A RED FLAG WARNING FOR VERY DRY CONDITIONS...WHICH IS IN EFFECT UNTIL 8 PM CDT THIS EVENING. * AFFECTED AREA...IN MINNESOTA...FIRE WEATHER ZONES 010...011... 012...018...019...026...035 AND 037. * WINDS...SOUTHWEST 5 TO 10 MPH. * RELATIVE HUMIDITY...AS LOW AS 16 PERCENT. * TEMPERATURES...IN THE LOWER 70S. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ STEWART
2 follow-up statements
167 WWUS83 KDLH 212014 RFWDLH URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 314 PM CDT SAT MAY 21 2016 ..RED FLAG WARNING WILL CONTINUE THROUGH THIS EVENING ACROSS PORTIONS OF NORTHERN MINNESOTA... .THE LOW RELATIVE HUMIDITY VALUES WILL CONTINUE INTO EARLY EVENING BEFORE INCREASING LATER THIS EVENING AND THE WINDS WILL BECOME CALM. THEREFORE...THE RED FLAG WARNING WILL CONTINUE THROUGH 800 PM. THERE WILL BE ONE MORE DAY OF LOW RELATIVE HUMIDITY VALUES ACROSS THE FORECAST AREA ON SUNDAY AS THE HIGH PRESSURE AREA MOVES EAST OF THE REGION. SKIES WILL BE MOSTLY CLEAR TONIGHT AND MOSTLY SUNNY AGAIN ON SUNDAY. RELATIVE HUMIDITY VALUES ARE EXPECTED TO DIP TO 17 TO 25 PERCENT AGAIN ON SUNDAY AFTERNOON. ALSO...WINDS SPEEDS AND GUSTS WILL BE HIGHER FROM THE SOUTH. MNZ010>012-018-019-026-035-037-220100- /O.CON.KDLH.FW.W.0006.000000T0000Z-160522T0100Z/ KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTH ITASCA-CENTRAL ST. LOUIS-SOUTH ITASCA-NORTHERN AITKIN- CARLTON/SOUTH ST. LOUIS- 314 PM CDT SAT MAY 21 2016 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR VERY DRY CONDITIONS IN NORTHERN MINNESOTA INCLUDING MUCH OF THE SUPERIOR NATIONAL FOREST... * AFFECTED AREA...IN MINNESOTA...FIRE WEATHER ZONES 010...011... 012...018...019...026...035 AND 037. * WINDS...SOUTHWEST 5 TO 10 MPH. * RELATIVE HUMIDITY...AS LOW AS 19 PERCENT. * TEMPERATURES...IN THE UPPER 70S. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ STEWART
195 WWUS83 KDLH 220107 RFWDLH URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 807 PM CDT SAT MAY 21 2016 MNZ010>012-018-019-026-035-037-220215- /O.EXP.KDLH.FW.W.0006.000000T0000Z-160522T0100Z/ KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTH ITASCA-CENTRAL ST. LOUIS-SOUTH ITASCA-NORTHERN AITKIN- CARLTON/SOUTH ST. LOUIS- 807 PM CDT SAT MAY 21 2016 ...RED FLAG WARNING HAS EXPIRED FOR MUCH OF NORTHEAST MINNESOTA... THE RED FLAG WARNING HAS EXPIRED FOR MUCH OF NORTHEAST MINNESOTA...ALTHOUGH WE ARE EXPECTING SIMILAR CONDITIONS ON SUNDAY. BE SURE TO LOOK FOR POSSIBLE NEW RED FLAG WARNINGS ON SUNDAY. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this red flag warning went out at May 21, 7:18 AM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, May 21, 7:18 AM CDT, 2 hours 58 minutes before
Area Forecast Discussion National Weather Service Duluth MN 718 AM CDT SAT MAY 21 2016 .SHORT TERM...(Today through Sunday) Issued at 320 AM CDT Sat May 21 2016 An area of surface high pressure centered over the Minnesota and Wisconsin region will gradually shift east and south through the western Great Lakes region today through Sunday. Meanwhile, an upper level ridge over the Plains will shift into the Northland tonight and Sunday, providing the Northland with warm and sunny weather through the weekend. Today should be a sunny day with light winds. The exception to the cloud cover will be over the eastern half of the Arrowhead, where there will be enough moisture to produce scattered/broken cumulus and some showers. The SREF/NAM12/CANADIAN-REGIONAL/NCEPWRF are among some of the models supporting the possibility of showers. The NAM12 and SREF have up to 100 J/kg of mixed layer cape, so included isolated thunder in the forecast. Highs should range from the upper 70s to around 80 degrees. Tonight will be clear with very light southerly flow. Overnight lows will be in the upper 40s to around 50 degrees. Gusty southerly flow will develop Sunday as the upper level ridge moves through the Upper Midwest and low pressure develops over the High Plains. The dry flow looks like it will have a hard time producing any afternoon cumulus, except across the far western forecast area. Sunshine and mixing from the southerly flow will see temperatures climbing to the upper 70s to low 80s. Increased the winds over the previous forecast, leaning on the latest ARW/NMM/4km NAM. The mixing layers in the GFS20 and NAM12 soundings support widespread wind gusts of 20 to 25 mph, with the stronger flow across the western forecast area. .LONG TERM...(Sunday night through Friday) Issued at 320 AM CDT Sat May 21 2016 The upper ridge over the Northland will move east of the area Sunday night allowing a deep southerly flow to draw PWAT values to 1.25 to near 1.5 inches on Monday. Sunday evening should be dry but as the low level jet increases overnight and the stability falls, showers and thunderstorms should develop over the western half of the Northland. Forcing will increase Monday/Monday evening as a trough of low pressure and shortwave impact the area. The chance for showers/storms will increase to likely Monday into Monday evening then decrease from west to east overnight. There is a marginal threat for severe storms Monday/Monday evening but depending on overnight/morning convection, favorable stability may not be reached. Deep layer shear also looks marginal. There will be a chance for more showers/storms Tuesday into Tuesday night but forcing is not real focused and we do not expect widespread coverage at this time. A better chance for precipitation will occur Wednesday/Thursday. A stronger shortwave is expected then, although there are timing differences between the GFS and ECMWF. Confidence Friday into Saturday is lower than average as there are some significant differences in the models. At this time we just have some low pops as some precipitation can't be ruled out given both models have an upper trough near/over the area. Temperatures Monday/Tuesday will remain in the seventies for most areas then cool to the mid sixties to around seventy for Thursday/Friday. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 718 AM CDT Sat May 21 2016 High pressure will lead to VFR conditions across most of the Northland through the period with winds mainly 10 knots or less. There could be a few showers or storms that impact parts of the Arrowhead today with low VFR or brief MVFR conditions occurring there. && .PRELIMINARY POINT TEMPS/POPS... DLH 78 49 76 55 / 0 0 0 20 INL 80 48 80 60 / 0 0 0 40 BRD 78 52 79 60 / 0 0 0 40 HYR 79 46 81 57 / 0 0 0 10 ASX 77 46 79 54 / 0 0 0 10 && .DLH Watches/Warnings/Advisories... WI...None. MN...None. LS...None. && SHORT TERM...Grochocinski LONG TERM...Melde AVIATION...Melde
Hazardous weather outlook, May 21, 3:23 AM CDT, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 323 AM CDT SAT MAY 21 2016 MNZ010-011-018>020-025-026-033>038-WIZ001>004-006>009-221030- KOOCHICHING-NORTH ST. LOUIS-NORTH ITASCA-CENTRAL ST. LOUIS- SOUTHERN LAKE/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS- CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS- PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 323 AM CDT SAT MAY 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF THE AREA LATE SUNDAY NIGHT WITH THEM BECOMING LIKELY MONDAY INTO MONDAY EVENING. THERE WILL BE PERIODIC CHANCES FOR MORE THUNDERSTORMS TUESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. MNZ012-021-221030- NORTHERN COOK/NORTHERN LAKE-SOUTHERN COOK/NORTH SHORE- 323 AM CDT SAT MAY 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE EASTERN HALF OF THE MINNESOTA ARROWHEAD THIS AFTERNOON. IF ANY STORMS DEVELOP...THEY ARE EXPECTED TO BE RELATIVELY WEAK. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW THUNDERSTORMS ARE POSSIBLE LATE SUNDAY NIGHT WITH THEM BECOMING LIKELY MONDAY INTO MONDAY EVENING. THERE WILL BE PERIODIC CHANCES FOR MORE THUNDERSTORMS TUESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LSZ121-140>148-221030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 323 AM CDT SAT MAY 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF THE AREA LATE SUNDAY NIGHT WITH THEM BECOMING LIKELY MONDAY INTO MONDAY EVENING. THERE WILL BE PERIODIC CHANCES FOR MORE THUNDERSTORMS TUESDAY THROUGH FRIDAY. GROCHOCINSKI/MELDE MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
Nearby
Red Flag Warnings in Minnesota, 2016Every red flag warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.